Bettina C. Prator

Disclosures

J Neurosci Nurs. 2006;38(2):102-105. 

In This Article

Differential Diagnosis

Diagnosis of serotonin syndrome is based on clinical presentation and history of serotonergic-agent use. No laboratory or radiological test is available to confirm the diagnosis. Sternbach (1991) developed diagnostic criteria to define serotonin syndrome based on a triad of cognitive-behavioral, neuromuscular, and autonomic derangements. Physical presentation includes confusion, agitation, reduced level of consciousness, seizures, myoclonus/clonus, hyperreflexia, tremors, muscle rigidity, ataxia, akathisia, hyperthermia, hypertension, tachycardia, diaphoresis, lacrimation, mydriasis, shivering, and diarrhea. Dunkley, Isbister, Sibbritt, Dawson, and Whyte (2003) conducted a retrospective study and developed another diagnostic approach known as the Hunter Serotonin Toxicity Criteria, which was reported to be simpler than Sternbach's criteria, with higher specificity (97% versus 96%) and sensitivity (84% versus 75%). The Hunter Serotonin Toxicity Criteria are based on a study of 2,222 patients admitted with overdose of one or more serotonergic agents; data on each patient's clinical presentation were collected and analyzed. Based on the results of this analysis, serotonin syndrome was described as a spectrum of signs and symptoms including clonus, hyperreflexia, tremors, agitation, diaphoresis, hypertonicity, and hyperthermia with a history of use of one or more serotonergic agents. Using both sets of criteria as frameworks, Fig 1 illustrates the diagnosis of serotonin syndrome.

Diagnosis of serotonin syndrome

Because serotonin syndrome is a diagnosis of exclusion, it is imperative to consider other diagnoses. Metabolic, toxic, and infectious causes should be ruled out based on the patient's history and presentation. Common differential diagnoses include, but are not limited to, encephalitis, meningitis, delirium tremens, malignant hyperthermia, and intoxications (specifically with adrenergic or anticholinergic agents).

Neuroleptic malignant syndrome (NMS) should always be considered, as it commonly presents with muscle rigidity and autonomic abnormalities that could be mistaken for serotonin syndrome (Mills, 1997). As emphasized by Birmes, Coppin, Schmitt, and Lauque (2003), it is important to make the distinction between NMS and serotonin syndrome to provide the appropriate intervention, specifically with pharmacological treatment (see Table 2 ). Dopamine agonists, such as bromocriptine, are commonly used to treat NMS but may exacerbate the symptoms of serotonin syndrome.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....